Virginia, 2022

Hail and Damaging Winds in Virginia, July 12, 2022

July 12, 2022 · NWS RNK · 18 events in 5 counties and zones

Surface heating ahead of an eastward advancing front resulted in ample instability, and when coupled with modest shear, lead to multiple afternoon thunderstorms across southwest Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$26,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Surface heating ahead of an eastward advancing front resulted in ample instability, and when coupled with modest shear, lead to multiple afternoon thunderstorms across southwest Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 12, 5:09 PM EST, 47 minutes earlier.

Area forecast discussion, Jul 12, 5:09 PM EST, 47 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
609 PM EDT Tue Jul 12 2022

.SYNOPSIS...
A frontal system will arrive late today spreading scattered
showers and thunderstorms through tonight. Afternoon showers and
thunderstorms will be possible each day Wednesday through the
weekend. Temperatures will top out in the upper 70s and 80s each
day, with a few 90s possible over the Piedmont.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 600 PM EDT Tuesday...

Severe Thunderstorm Watch number 465 in effect until 10PM
generally along and north of highway 460 corridor. Concern is
for damaging wind gusts associated with line of thunderstorms.
Some of the convective allowing models suggest outflow to make
it all the way to the VA/NC border by midnight, but weakening
with time per loss of daytime heating.

Per the Storm Prediction Center, there is slight risk for
severe storms across the northern half of our CWA tapering to a
marginal risk across the south this evening. Broad midlevel
trough over the Great Lakes, an embedded speed maximum will
eject eastward/northeastward from the central Appalachians/lower
Great Lakes to the Mid-Atlantic and New England this
evening, as an associated surface cold front likewise moves
eastward/southeastward from the OH Valley and central PA/NY.
Destabilization will proceed from west-to-east in advance of
the front in conjunction with low-level moisture advection and
surface heating, and visible satellite imagery suggests that
multiple cells/small clusters will progress east along and
ahead of the cold front through the northern Mid-Atlantic this
evening.

MLCAPE of 1000-2000 J/kg and relatively long/straight hodographs
with effective bulk shear of 35-50 kt is expected for the Mid-
Atlantic, along with DCAPE near 1000 J/kg. The near- storm
environment and expected convective mode will favor clusters and
line segments, which would favor damaging winds as the primary
threat.

As daytime heating ceases, expect weakening of storms as they
progress east of Blue Ridge although respectable outflow wind
may kick out ahead of line and into southside VA before midnight
demise.

The front is expected to stall near the VA/NC border on
Wednesday, and serve as a focal point for storm formation on
Wednesday afternoon. Impacts will largely be restricted to areas
south of US Highway 460 on Wednesday.

Temperatures will moderate a few degrees with fropa, putting
Wednesday highs in the upper 70s to mid 80s, with warmest
temperatures in the Piedmont.

&&

.SHORT TERM /WEDNESDAY NIGHT/...
As of 115 PM EDT Tuesday...

 Confidence is increasing for a drier Thursday, but a few showers and
thunderstorms may return on Friday.

A cold front will head offshore on Wednesday night, while high
pressure builds over the Great Lakes. Drier air should reach the
Appalachian Mountains by Thursday. The back end of the cold front
should stall across the Southeast during Thursday and may keep some
clouds over North Carolina although rain chances appear low.
Temperatures will fall toward the mid 50s to the mid 60s by Friday
morning. More moisture should build northward during Friday
afternoon to produce a chance of showers and thunderstorms mainly
along and east of the Blue Ridge. Quieter conditions are anticipated
by Friday night.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
As of 115 PM EDT Tuesday...

Confidence is moderate for the potential of more showers and
thunderstorms through the weekend and into early next week.

High pressure should move away from the Northeast on Saturday, which
will bring a southerly breeze to increase the heat and moisture from
the Gulf of Mexico during the next few days. Meanwhile, a cold front
will slowly track eastward across the Ohio River Valley during
Sunday and Monday. It should eventually reach the Mid Atlantic by
Tuesday. As a result, chances of showers and thunderstorms will
exist each afternoon throughout the weekend and into early next
week. Temperatures will stay near normal for this time of year.

 &&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
As of 230 PM EDT Tuesday...

VFR conditions abound currently, but that will not be the case for
the second half of this TAF valid period. Late this afternoon,
likely around 20-22Z, a broken line of showers and thunderstorms
will approach from the northwest, first impacting BLF/LWB, and then
spreading east over the next few hours into this evening. The
convective line will likely break up near BCB/ROA, but a weak
lingering shower tonight is not out of the question in the proximity
of LYH/DAN. Prevailing winds will be westerly at 4-8 kts, but near
the line of storms, wind gusts could be much stronger, and from any
direction, depending on orientation to the storm. Vsbys could also
be reduced within these storms due to heavy rainfall.

Cloud cover will increase with the passage of the aforementioned
front, though for most areas, cigs will remain above VFR level. BLF
and LWB may experience some IFR/MVFR level cigs Wednesday morning,
as well as lowered vsbys. These conditions will likely only last a
few hours, as clouds will lift and any fog will clear once the sun
begins to heat the surface.

Forecast confidence is above average for vsbys, weather
conditions and winds.

Forecast confidence is moderate for cigs.

Extended Aviation Discussion...

The frontal system will linger just to our south for several
days beginning Wednesday, triggering scattered
-TSRA threatening KDAN mainly in the afternoons. The remainder
 of the area will see mainly VFR conditions. The exception will
 be areas of dense fog overnight in the usual locations such as
 mountain valleys and river valleys.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...SH/VFJ
NEAR TERM...PM
SHORT TERM...PW
LONG TERM...PW
AVIATION...SH/VFJ
Hazardous weather outlook, Jul 12, 5:21 PM EST, 35 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
621 PM EDT Tue Jul 12 2022

VAZ010-011-013-014-017>020-022>024-033>035-045>047-WVZ042>044-507-
508-132230-
Bland-Giles-Pulaski-Montgomery-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Franklin-Bedford-Amherst-Campbell-Appomattox-
Buckingham-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
621 PM EDT Tue Jul 12 2022

...SEVERE THUNDERSTORM WATCH 465 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Thunderstorms this evening may produce damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>006-018>020-VAZ007-009-012-015-016-032-043-044-058-059-132230-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Wythe-Grayson-Carroll-Patrick-Henry-
Pittsylvania-Halifax-Charlotte-
621 PM EDT Tue Jul 12 2022

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia and southwest
Virginia.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Showers and thunderstorms will be possible on Wednesday that could
produce damaging winds and localized flooding due to heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 12, 4:06 PM EST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
506 PM EDT Tue Jul 12 2022

WVZ042>044-507-508-122130-
Western Greenbrier WV-Mercer WV-Summers WV-Eastern Greenbrier WV-
Monroe WV-
506 PM EDT Tue Jul 12 2022

...Strong thunderstorms will impact portions of Greenbrier, Summers,
Mercer and Monroe Counties through 630 PM EDT...

At 505 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Summersville to Moree. Movement was east
at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bluefield...
Princeton...
Lewisburg...
Hinton...
White Sulphur Springs...
Ronceverte...
and Rainelle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3805 8026 3806 7996 3769 8031 3769 8029
      3762 8022 3756 8033 3750 8031 3737 8076
      3743 8086 3731 8090 3724 8122 3734 8136
      3758 8119 3772 8097 3768 8088 3782 8094
      3787 8075 3810 8088 3808 8071 3827 8044
TIME...MOT...LOC 2105Z 282DEG 26KT 3821 8084 3770 8252

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AMS
Special weather statement, Jul 12, 5:08 PM EST, 48 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
608 PM EDT Tue Jul 12 2022

VAZ020-122230-
Bath VA-
608 PM EDT Tue Jul 12 2022

...A strong thunderstorm will impact portions of Bath County through
630 PM EDT...

At 608 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mountain Grove, or 8 miles east of Marlinton, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Warm Springs...
Burnsville...
Mountain Grove...
Yost...
and Williamsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central and west central Virginia...and southeastern West Virginia.

&&

LAT...LON 3822 7971 3820 7956 3818 7951 3815 7953
      3817 7949 3816 7944 3810 7949 3808 7948
      3798 7958 3805 7996 3808 7995 3810 7993
      3813 7995 3815 7992 3818 7992 3827 7980
TIME...MOT...LOC 2208Z 281DEG 25KT 3818 7994

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

AMS
Local storm report, Jul 12, 5:46 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
646 PM EDT TUE JUL 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             3 S MAXWELTON           37.83N 80.41W
07/12/2022  E1.00 INCH       GREENBRIER         WV   PUBLIC

&&

BUTTS
Local storm report, Jul 12, 5:56 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
656 PM EDT TUE JUL 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     HAIL             3 NE ORGAN CAVE         37.75N 80.41W
07/12/2022  E0.70 INCH       GREENBRIER         WV   TRAINED SPOTTER

            TIME ESTIMATED FROM RADAR.

0633 PM     TSTM WND DMG     3 NE ORGAN CAVE         37.75N 80.41W
07/12/2022                   GREENBRIER         WV   TRAINED SPOTTER

            THUNDERSTORM WINDS BLEW MANY TWIGS DOWN AND
            ALSO THREE TO FOUR LIMBS OF WRIST SIZE
            DIAMETER. TIME ESTIMATED FROM RADAR.

&&

The radar

The Roanoke radar (KFCX), 81 km away, was scanning. The volume nearest the first event began at 22:57 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Alleghany

When
July 12, 5:56 PM EST
Where
Alleghany County, 0.55 mi E of Hematite
Measured
1.75 in hail
Reported by
Public
Coordinates
37.750, -80.170

Hail, Alleghany

When
July 12, 6:10 PM EST
Where
Alleghany County, 0.88 mi SW of Blue Spg Run
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.720, -80.040

Thunderstorm Wind, Carroll

When
July 12, 6:10 PM EST
Where
Carroll County, 0.69 mi N of Hebron
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
COOP Observer
Coordinates
36.760, -80.920

Thunderstorm winds uprooted and snapped several trees.

Thunderstorm Wind, Botetourt

When
July 12, 6:40 PM EST
Where
Botetourt County, 1.96 mi SW of Salt Petre Cave
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.599, -79.775

A tree was blown down by thunderstorm winds on Leffel Lane.

Thunderstorm Wind, Botetourt

When
July 12, 6:47 PM EST
Where
Botetourt County, 2.12 mi S of Springwood
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.519, -79.748

A tree was blown down by thunderstorm winds on Davis Run.

Thunderstorm Wind, Botetourt

When
July 12, 6:50 PM EST to 6:55 PM EST
Where
Botetourt County, 1.78 mi WNW of Buchanan
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
37.530, -79.710

Thunderstorm winds blew down two trees and a few powerlines.

Thunderstorm Wind, Roanoke

When
July 12, 6:51 PM EST to 6:52 PM EST
Where
Roanoke County, 1.1 mi E of Catawba
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.380, -80.100

Thunderstorm winds blew down two trees.

Hail, Botetourt

When
July 12, 6:53 PM EST
Where
Botetourt County, 0.69 mi N of Buchanan
Measured
1 in hail
Reported by
Public
Coordinates
37.530, -79.680

Thunderstorm Wind, Botetourt

When
July 12, 6:53 PM EST
Where
Botetourt County, 1.76 mi WNW of Arcadia
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.557, -79.661

Thunderstorm winds blew down four trees near the intersection of Lee Highway and Arcadia Road.

Thunderstorm Wind, Roanoke

When
July 12, 6:55 PM EST
Where
Roanoke County, 1.49 mi NNE of Salem City
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
37.320, -80.060

Thunderstorm winds blew down a few trees along Edgebrook Road.

Thunderstorm Wind, Roanoke

When
July 12, 6:59 PM EST
Where
Roanoke County, 0.62 mi WNW of Medley
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.325, -80.010

Thunderstorm winds blew down a tree on Wipledale Avenue.

Thunderstorm Wind, Roanoke

When
July 12, 6:59 PM EST to 7:06 PM EST
Where
Roanoke County, 1.38 mi N of Medley to 2.3 mi ENE of Medley
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.340, -80.000

Thunderstorm winds blew down three trees.

Thunderstorm Wind, Roanoke

When
July 12, 7:01 PM EST
Where
Roanoke County, 0.13 mi NNE of Sunset Vlg
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.302, -80.019

Thunderstorm winds blew down a tree on Woodlawn Road.

Thunderstorm Wind, Botetourt

When
July 12, 7:05 PM EST
Where
Botetourt County, 1.3 mi WSW of Blue Ridge
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.370, -79.840

Thunderstorm Wind, Roanoke

When
July 12, 7:07 PM EST
Where
Roanoke County, 2.14 mi NNW of Sugar Loaf
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
37.260, -80.040

Thunderstorm winds blew down multiple trees near Ridgewood Farms.

Thunderstorm Wind, Roanoke

When
July 12, 7:07 PM EST
Where
Roanoke County, 2.28 mi WSW of Roanoke City
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.255, -79.987

Thunderstorm winds blew down a tree on Grandin Road SW.

Thunderstorm Wind, Roanoke

When
July 12, 7:23 PM EST
Where
Roanoke County, 1.44 mi WSW of Leslie
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.209, -79.922

Thunderstorm winds blew down one tree on Yellow Mountain Road.

Thunderstorm Wind, Franklin

When
July 12, 7:26 PM EST
Where
Franklin County, 1.83 mi S of Hardys Ford
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
37.194, -79.823

Thunderstorm winds blew down multiple trees and snapped a powerline near the intersection of Winterhill Drive and Edwardsville Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1047563, 1047564, 1047588, 1047570, 1047569, 1047574, 1047584, 1047566, 1047572, 1047577, 1047578, 1047587, 1047582, 1047567, 1047580, 1047585, 1047581, 1047583.